Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 1996, 3:24 AM CDT for Gaines County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1996, 3:24 AM CDT (08:24 UTC)
- Expired
- May 26, 1996, 3:55 AM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2089 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 260824 SVRMAF TXC165-260855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 324 AM CDT SUN MAY 26 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...NORTH CENTRAL GAINES COUNTY AT 322 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 41 MILES NORTH OF ANDREWS OR 5 MILES WEST OF SEAGRAVES MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SEAGRAVES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. $$ BOYD/FRAZAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:56 AM CDT, 28 minutes earlier.
Area forecast discussion, May 26, 2:56 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 256 AM CDT SUN MAY 26 1996 AS OF 715Z..STORMS FIRING UP OVER SE NM AGAIN. MAY HAVE AN INFORMAL "PUP TEST" BEFORE THE NITE'S OVER. WATER VAPOR SATL IMAGERY SHOWS A DRYSLOT AHEAD OF THE UPPER LOW THAT WAS PARKED OVER WRN AZ. THE AVN APPEARED TO INITIALIZE THIS LOW TOO FAR NORTH..AND THE ETA/NGM CLOSER TO REALITY. ALL THE FCST MODELS EJECT THE SWRN LOW NE/WARD TO THE CNTL PLAINS BY MON NITE. THE ETA ESPCIALLY SHOWS GOOD VORT ADVECTION OVER NRN CWA..HENCE THE SVR TRW THREAT CONTINUES OVER WRN PART OF CURRENT WATCH. THE DRYLINE/CDFNT WAS LOCATED FROM THE WRN MARFA PLATEAU N/WARD ALONG THE NM SIDE OF THE BORDER TO WEST OF CVS. THE LOWER ATMOSPHERE EAST OF THIS BNDRY JUICY WITH LOCAL DEWPOINTS IN THE MID 60S. CURRENT TIMING HAS THE BNDRY PASSING MAF AROUND 12Z THIS MORN. AS THIS FRONT APPROACHES..MORE CNVTN PSBL OVER THE STILL DRY PERMIAN BASIN..ESPECIALLY IF THE LOW LEVEL FORCING CAN BREAK THRU THE MODERATE CAP. SURFACE WINDS LOCALLY VERY BREEZY..IN THE 25-35 KNT RANGE WITH THE 88D SHOWING WINDS VELOCITIES FROM THE SOUTH 40-50 KTS 5000 ASL. DO EXPECT THE WINDS TO VEER MORE TO SW AFTER THE BNDRY WEST OF US PASSES. THE GUID AND GRIDDS INDICATES A BREEZY DAY IN STORE..CLOSE TO WIND ADVISORY CAT TILL EARLY AFTERNOON. WILL STAY CLOSE TO MACHINE NUMBERS FOR HI TEMPS. COOR WITH LBB..THANKS FOR HELP. COMMENTS AND QUESTIONS WELCOMED. CNM 87 / 0 MAF 89 / 10 MRF 81 / "0 P07 91 / - BOYD/FRAZAR
In the hours before
Local storm report, May 26, 12:36 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED TO INCLUDE NEW REPORTS...
NATIONAL WEATHER SERVICE MIDLAND TX
1235 AM CDT SUN MAY 26 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
255 PM 1 E HALFWAY NM 0.75 INCH HAIL
05/25/96 LEA
330 PM 12 S LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEA
335 PM 8 E HALFWAY NM 1.00 INCH HAIL
05/25/96 LEA
345 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
438 PM 12 SW SEMINOLE TX 1.00 INCH HAIL
05/25/96 GAINES
410 PM HOBBS NM 1.75 INCH HAIL
05/25/96 LEA
445 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
540 PM 15 E HOBBS TX 50 MPH TSTM GUST
05/25/96 GAINES
600 PM LOOP TX 1.75 INCH HAIL
05/25/96 GAINES
600 PM LOOP TX 50 MPH TSTM GUST
05/25/96 GAINES
615 PM LOOP TX 58 MPH TSTM GUST
05/25/96 GAINES
620 PM 6 W WELCH TX 66 MPH TSTM GUST
05/25/96 GAINES
630 PM 3 W WELCH TX 1.75 INCH HAIL
05/25/96 DAWSON
641 PM 4 S WELCH TX TORNADO
05/25/96 DAWSON
645 PM 2 N PUNKIN CENTER TX 2.75 INCH HAIL
05/25/96 DAWSON
700 PM 10 N LAMESA TX 1.75 INCH HAIL
05/25/96 DAWSON
740 PM LOVINGTON NM 1.75 INCH HAIL
05/25/96 LEA
755 PM LOVINGTON NM 0.75 INCH HAIL
05/25/96 LEA
438 PM 2 S SEMINOLE TX 1.00 INCH HAIL
05/25/96 GAINES
520 PM 6 S LOOP TX 1.75 INCH HAIL
05/25/96 GAINES
712 PM 6 S O'DONNELL TX 1.75 INCH HAIL
05/25/96 DAWSON
1128 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
1130 PM HOBBS NM 0.75 INCH HAIL
05/25/96 LEA
1131 PM HOBBS NM 1.00 INCH HAIL
05/25/96 LEA
1135 PM HOBBS NM WIND DAMAGE
05/25/96 LEA DAMAGE TO HOUSES AND
POWERLINESThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:16 PM CDT | Tornado Warning | MAF | Borden | 64 min |
| May 25, 11:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.